Diphenhydramine (Benadryl)

What is it?
Symptoms
First Aid
Prevention
 
Woman surrounded by spring flowers blows her nose
Diphenhydramine can be used to treat allergies.

What is diphenhydramine?

Diphenhydramine is an antihistamine medication used to treat allergies, motion sickness or insomnia.

Diphenhydramine is commonly sold under the brand name Benadryl. It is available over the counter, without a prescription from your health care provider.

Diphenhydramine is safe when you use it in the right way. It can be harmful if:

  • You take too much. For example:
    • Taking more than the label recommends to try to fall asleep.
    • Taking Benadryl around the same time as Tylenol PM or another medication that also contains diphenhydramine.
  • You take it with a drug that interacts with diphenhydramine. An interaction changes the way one or both of the drugs work. For example:
  • You take it for a different reason than those listed on the label. For example:
    • Giving Benadryl to a toddler to get them to sleep. (Diphenhydramine labels now contain the warning “Do not use to sedate or make a child sleepy.”)
  • You have a medical problem that can be made worse by diphenhydramine. Talk with your doctor before taking diphenhydramine if you have glaucoma, prostate problems or are taking an MAOI antidepressant medication.

What are the symptoms of diphenhydramine poisoning?

If you take too much diphenhydramine, or take it in a way that could be harmful, you may:

  • Have a fast heart beat
  • Breathe too slowly or not breathe deeply enough
  • Have unusual body movements or stiffness
  • Have blurred vision
  • Feel drowsy
  • Feel confused
  • Have hallucinations (see things that aren’t there)
  • Have trouble peeing

What should I do if someone has diphenhydramine poisoning?

If someone has taken diphenhydramine in a way that could be harmful, call the poison center at 1-800-222-1222, chat online or text POISON to 85511. We can also answer other questions you have about diphenhydramine. If you can, bring the medication bottle to the phone or computer.

If someone has passed out or is not breathing, call 911 right away.

How can I prevent diphenhydramine poisonings?

To prevent diphenhydramine poisonings:

  • Read the label on the bottle each time you take a medication. The label will tell you what the medication is, what it is for, how much to take and possible problems.
  • Compare the active ingredients in all your medications. Make sure you are not taking diphenhydramine in more than one medication.
  • If you have any questions about your medication, ask your doctor or pharmacist, or contact the poison center—1-800-222-1222, chat online or text POISON to 85511.

Last Updated: Wednesday May 4th 2016